What is TRALI?
As the name implies, this is a condition that occurs as a result of a blood transfusion and is blamed for 50 percent of the transfusion related deaths in the United States. TRALI is the diagnosis when symptoms appear within the first six hours following a transfusion, although many times symptoms are present during the transfusion or within the first one or two hours after.
Doctors and researchers don't really know why transfusion-related acute lung injury occurs. It appears that no particular blood product causes it. In fact, all "plasma-containing blood products have been implicated..." (www.transfusionmedicine.ca).
Within the first six hours following transfusion, if not during the transfusion or immediately following, patients will report difficulty breathing (dyspnea) or excessively fast breathing (tachypnea), fever, cyanosis (bluish/grayish tinge of the skin), and hypotension (decrease in blood pressure).
On clinical examination, physicians will find respiratory distress and "pulmonary crackles" without signs associated with congestive heart failure or volume overload. Doctors may also see froth in the endotracheal tube. X-rays will show pulmonary edema in both lungs which looks like the chest cavity is filled with two clouds. At the "cloudy" stage, it is impossible for doctors to tell the difference between TRALI and Acute Respiratory Distress Syndrome.
Laboratory testing will reveal extreme, short-term decrease in the white blood cells, normal BNP tests (no congestive heart failure) and an antibody match between the donor and recipient.
Those who have had "recent surgery, induction chemotherapy, cardiopulmonary bypass, massive transfusion, plasma exchange for TTP [thrombotic thrombocytopenic purpura] or have recently aspirated gastric contents or developed sepsis [toxins in the bloodstream or tissues]" are at a higher risk of developing TRALI.
Causes of TRALI
While doctors are still uncertain how symptoms begin precisely, there are two theories.